Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis

Charles N. Ellis, Neil Swanson, Roy C. Grekin, Nancy G. Goldstein, David R. Bassett, Thomas F. Anderson, John J. Voorhees

Research output: Contribution to journalArticle

41 Citations (Scopus)

Abstract

We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77% of the patients for serum triglycerides and in 25% for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32%) of 19 patients had cholesterol values that were still 20% or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.

Original languageEnglish (US)
Pages (from-to)559-562
Number of pages4
JournalArchives of Dermatology
Volume118
Issue number8
DOIs
StatePublished - 1982
Externally publishedYes

Fingerprint

Etretinate
Psoriasis
Cholesterol
Lipids
Triglycerides
Serum
HDL Cholesterol
Therapeutics
Reference Values
Placebos
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Dermatology

Cite this

Ellis, C. N., Swanson, N., Grekin, R. C., Goldstein, N. G., Bassett, D. R., Anderson, T. F., & Voorhees, J. J. (1982). Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis. Archives of Dermatology, 118(8), 559-562. https://doi.org/10.1001/archderm.1982.01650200027010

Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis. / Ellis, Charles N.; Swanson, Neil; Grekin, Roy C.; Goldstein, Nancy G.; Bassett, David R.; Anderson, Thomas F.; Voorhees, John J.

In: Archives of Dermatology, Vol. 118, No. 8, 1982, p. 559-562.

Research output: Contribution to journalArticle

Ellis, CN, Swanson, N, Grekin, RC, Goldstein, NG, Bassett, DR, Anderson, TF & Voorhees, JJ 1982, 'Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis', Archives of Dermatology, vol. 118, no. 8, pp. 559-562. https://doi.org/10.1001/archderm.1982.01650200027010
Ellis CN, Swanson N, Grekin RC, Goldstein NG, Bassett DR, Anderson TF et al. Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis. Archives of Dermatology. 1982;118(8):559-562. https://doi.org/10.1001/archderm.1982.01650200027010
Ellis, Charles N. ; Swanson, Neil ; Grekin, Roy C. ; Goldstein, Nancy G. ; Bassett, David R. ; Anderson, Thomas F. ; Voorhees, John J. / Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis. In: Archives of Dermatology. 1982 ; Vol. 118, No. 8. pp. 559-562.
@article{d0790a2de3dd44849d8d6469000fb47d,
title = "Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis",
abstract = "We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77{\%} of the patients for serum triglycerides and in 25{\%} for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32{\%}) of 19 patients had cholesterol values that were still 20{\%} or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.",
author = "Ellis, {Charles N.} and Neil Swanson and Grekin, {Roy C.} and Goldstein, {Nancy G.} and Bassett, {David R.} and Anderson, {Thomas F.} and Voorhees, {John J.}",
year = "1982",
doi = "10.1001/archderm.1982.01650200027010",
language = "English (US)",
volume = "118",
pages = "559--562",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "8",

}

TY - JOUR

T1 - Etretinate Therapy Causes Increases in Lipid Levels in Patients with Psoriasis

AU - Ellis, Charles N.

AU - Swanson, Neil

AU - Grekin, Roy C.

AU - Goldstein, Nancy G.

AU - Bassett, David R.

AU - Anderson, Thomas F.

AU - Voorhees, John J.

PY - 1982

Y1 - 1982

N2 - We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77% of the patients for serum triglycerides and in 25% for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32%) of 19 patients had cholesterol values that were still 20% or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.

AB - We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77% of the patients for serum triglycerides and in 25% for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32%) of 19 patients had cholesterol values that were still 20% or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.

UR - http://www.scopus.com/inward/record.url?scp=84943211085&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84943211085&partnerID=8YFLogxK

U2 - 10.1001/archderm.1982.01650200027010

DO - 10.1001/archderm.1982.01650200027010

M3 - Article

C2 - 7103524

AN - SCOPUS:84943211085

VL - 118

SP - 559

EP - 562

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 8

ER -